At total of 990 patients treated or being treated at London Health Sciences Centre, Windsor Regional Hospital, Lakeridge Health and Peterborough Regional Health Centre are affected.
As each case is patient-specific, Cancer Care Ontario says affected patients are being encouraged to discuss the possible effects of the underdosing with their oncologists.
The two medications were purchased by the hospitals from a supplier and Cancer Care Ontario and the hospitals are working with the supplier to find the cause of the error.
All four hospitals immediately removed the medications received from the drug manufacturer when the problem was discovered in late March, and informed the manufacturer of the error.
Each hospital has secured new supplies of the medications for all subsequent treatments, and Cancer Care Ontario says patients' treatment cycles will not be interrupted.
"It's important to note that chemotherapy preparation and delivery is a complex process and as a result of this complexity, there are sources for potential error," Dr. Carol Sawka, Cancer Care Ontario's vice-president of clinical programs and quality initiatives, said in a statement.
"We have put in many steps to minimize these potential sources of error and we will continue to ensure that patient safety and high quality care are the focus and the strength of the system," Sawka said.
The underdosing affected 665 patients at London Health Sciences Centre, 290 patients at Windsor Regional Hospital, 34 at Lakeridge Health, and one patient at Peterborough Regional Health Centre.
All four hospitals hope to notify the affected patients or their families this week and have patient lines in place to respond to questions they may have.
Health Minister Deb Matthews noted only about 7.5 per cent of cancer patients being treated at London Health Sciences Centre were affected.
"People have to talk to their oncologist," Matthews said Tuesday. "I wouldn't want people to panic about it because every patient will need that conversation with their oncologist to determine if they might need additional chemo treatments or whatever."Suggest a correction